Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

85 year old on sleeping medicine and low dose anti psychotic drugs. Leg and ankles swollen. Any ideas?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
My 85year old mother in perfect physical health and on no medications has been put into an aged care facility (she has dementia) she has been put on sleeping medication and some low dose anti psychotic drugs, but she appears to be as on the ball as she was before care, but I have noticed her lower leg and ankles are swollen with very tight shiny skin and a slight pinkness is some areas. My mother is not overweight and very sure footed and straight in posture. Do you generally have an idea of what could be happening so I have some idea before I speak to the nurses?
Posted Mon, 20 Aug 2012 in General Health
Answered by Dr. Prasad 2 hours later

Thanks for the query.

Limb and ankle swelling, described as pedal edema in medical terms is associated with nutritional deficiency, cardiac illness, liver disorder, renal disease, thyroid deficiency and vascular conditions. Apart from that antipsychotic drug like olanzepine and quetiapine are reported to cause pedal edema in a few patients.

It would like to know if your mother suffers from any of the above medical ailment. Also verify if any of her medical drugs contains the above mentioned preparations. If you are not aware of the above, you may speak with the nurse / doctor incharge and get the facts.

If none of the above parameters are associated, then perhaps the swelling could be due to posture related, skin inflammation or an infection.

We would need to evaluate her further to know the causes. Investigations such as complete hemogram, erythrocyte sedimentation rate, blood sugar, renal, thyroid and liver profile along with EKG/echocardiogram can be helpful.

Hope I have provided the necessary information that you wanted. Let me know if you have any other enquiries.
If you do not have any other follow-ups, please close this discussion.

Warm Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor